Paracetamol, the active ingredient in Tylenol or Efferalgan, is an anti-inflammatory used in human medicine to relieve symptoms of pain and fever.
Available without prescription, this medication is one of the products that is found most often in our medicine cabinets. For this reason, it can be tempting to give paracetamol to a dog suffering from fever or pain. However, can we give paracetamol to our dog?
In this article, we will explain why it is not recommended to give Tylenol to your dog and suggest other alternatives to relieve your pet's pain and fever.
Paracetamol: a toxic drug for dogs
In humans, paracetamol does not generally cause intoxication (except in cases of overdose) due in particular to the presence of hepatic enzymes capable of decomposing this active ingredient which is metabolised into a molecule easily eliminated by urinary tract.
While you’re cooking, suddenly, your dog looks at you. You want to give them a little treat but wonder if they can eat the food you are holding in your hand.
With our vet-approved magnet, you’ll know the answer at a glance! Plus, you can quickly scan our QR code to access the full article with all the explanations.
That's not the case with dogs.
Their body does not have the liver enzymes responsible for the breakdown of paracetamol. The consequence is the accumulation of this molecule in liver cells causing their destruction.
In addition, paracetamol ingested by the dog can cause hemolysis, i.e. the breakdown of red blood cells. The latter, due to the modification of hemoglobin in the plasma (formation of methemoglobin), can no longer transport oxygen to the cells, which can cause hypoxemia and subsequently hypoxia in some cases, usually fatal for the dog.
This hemolysis also causes bile and hemoglobin diffusion into the tissues, giving them a yellowish colour. Paracetamol is therefore toxic for dogs even at lower doses than the human dose. The toxic dose of paracetamol in dogs is 100 mg/kg of body weight.
In other words, if your dog ingests a 500 mg tablet or even worse, a 1000 mg tablet, this represents a very toxic and dangerous dose for a 5 kg dog.
I gave Tylenol to my dog: what can I do?
If you have given Tylenol to your dog or your dog has accidentally ingested it, it is recommended that you go to the veterinarian in emergency, even if there are no symptoms of intoxication.
Depending on the symptoms or the degree of intoxication, the veterinarian will get the dog to vomit and prescribe fluid therapy. In some cases, the veterinarian will administer an antidote. This is usually N-acetylcysteine. This antidote can be combined with vitamin C to fight methemoglobin formation.
It is important to know that a rapid management of Tylenol intoxication in dogs by a veterinarian will increase the effectiveness of this treatment.
Symptoms of Tylenol poisoning in dogs
Symptoms of Tylenol intoxication usually appear 1 to 12 hours after ingestion. Among these symptoms are the most frequently observed:
- Overall weakness, loss of appetite;
- Digestive disorders including diarrhea and vomiting;
- Abdominal pain;
- Heart and respiratory disorders (difficulty breathing);
- Pale or brown mucous membranes;
- Presence of hemoglobin in the urine (hemoglobinuria), abnormal urine color.
Relieve fever and pain without Tylenol
If your dog has fever or pain and you want to relieve it, you should never give him medication intended for humans or other species.
For example, don't give your dog cat medicine. Your dog needs a specific medication that is adapted to him.
In this case, it is strongly recommended that you consult a vet, as only the latter will be able to make a diagnosis to detect the cause of the symptoms and establish an appropriate treatment that will allow your dog to recover.
DogsPlanet.com is one of the main websites for dog owners, future owners and dog lovers. Our team of authors seeks to answer the questions that you frequently ask yourselves.